Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 70, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2009, 5:30 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2009, 5:30 PM MDT (23:30 UTC)
- Expired
- Jul 29, 2009, 6:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:35 PM MDT | TORNADO | 6 S Limon, CO | TREE FELL INTO HOUSE AND POWER LINES DOWN |
| Jul 29, 5:46 PM MDT | TORNADO | 7 Wsw Hugo, CO | VAN TRAILER OVERTURNED AND LARGE TREES SNAPPED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBOU 292330
TORBOU
COC039-073-300015-
/O.NEW.KBOU.TO.W.0070.090729T2330Z-090730T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
530 PM MDT WED JUL 29 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
EAST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
* UNTIL 615 PM MDT
* AT 530 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A TORNADO
5 MILES SOUTHWEST OF LIMON. THIS STORM WAS MOVING SOUTHEAST AT 30
MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LIMON AND HUGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
&&
LAT...LON 3925 10344 3902 10350 3914 10379 3924 10383
3935 10378
TIME...MOT...LOC 2330Z 304DEG 26KT 3923 10377
$$1 follow-up statement
000
WWUS55 KBOU 300000
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
600 PM MDT WED JUL 29 2009
COC039-073-300008-
/O.CAN.KBOU.TO.W.0070.000000T0000Z-090730T0015Z/
LINCOLN CO-ELBERT CO-
600 PM MDT WED JUL 29 2009
...THE TORNADO WARNING FOR EAST CENTRAL ELBERT AND CENTRAL LINCOLN
COUNTIES IS CANCELLED...
ALTHOUGH THE TORNADO WARNING HAS BEEN CANCELLED...A SEVERE
THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LINCOLN COUNTY
UNTIL 700 PM MDT.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THESE
STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
THE THUNDERSTORM. HEAVY RAIN WILL ALSO CAUSE FLOODING IN LOW LYING
AREAS.
LAT...LON 3925 10344 3902 10350 3914 10379 3924 10383
3935 10378
TIME...MOT...LOC 2358Z 304DEG 26KT 3912 10355
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 3:28 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 29, 3:28 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 328 PM MDT WED JUL 29 2009 .SHORT TERM...FRONT PASSED CWA PLAINS EARLY THIS AFTERNOON...HELPED TO STABILIZE LOWER LEVELS OF ATMOSPHERE. STILL HAD SCATTERED ELEVATED CONVECTION IN RESPONSE TO SHORTWAVE MOVING ACROSS NORTHERN COLORADO. STORMS WERE BELOW SEVERE LIMITS. RADAR AND SATELLITE SHOWING SHORTWAVE ACROSS MOUNTAINS...BEGINNING TO PUSH ONTO PLAINS. NICE BATCH OF PRECIPITATION ACROSS WELD AND LARIMER COUNTIES... ASSOCIATED WITH THE BEST QG ASCENT. AS SHORTWAVE CONTINUES TO HEAD EAST...WOULD SUSPECT PRECIPITATION TO SPREAD ACROSS REMAINDER OF AREA. GIVEN CURRENT PRECIPITATION COVERAGE...WILL ADJUST POPS ACCORDINGLY. NAM AND RUC INDICATE MAIN BATCH OF QPF ACROSS ZONES 36 AND 41 FOR THIS EVENING WHERE THE PRIME UPSLOPE EXPECTED TO RESIDE. STORMS EXPECTED TO PRODUCE HEAVY RAIN AND PERHAPS SOME SMALL HAIL GIVEN THE COOLER AIRMASS. MODELS INDICATE CAPE VALUES RANGING FROM 500-1000 J/KG WITH THE HIGHER VALUES ALONG THE ELEVATED REGION OF THE PALMER DIVIDE. SEVERE POTENTIAL REMAINS LOW...BUT WILL NEED TO WATCH FOR THE HEAVY RAIN. STORM MOTION 10 TO 15 KTS...WHICH SHOULD LIMIT FLOOD CONCERNS. MODELS SHOWING ACTIVITY TO LINGER BEYOND MIDNIGHT DESPITE SUBSIDENCE BEHIND THE SHORTWAVE. POPS ARE ALREADY LOW...SO WILL NOT CHANGE MUCH. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST LOW CLOUDS AND POSSIBLE FOG ACROSS MUCH OF PLAINS DURING THE EARLY MORNING HOURS THURSDAY. THIS STILL LOOKING ON TRACK...SINCE CEILINGS ARE CURRENTLY NEARING MVFR VALUES. WEATHER AND POP GRIDS SEEM REASONABLE. MODELS SHOW A BRIEF LUL IN THE WEATHER BY LATE MORNING...THEN POSSIBLE SHORTWAVE MOVES ACROSS REGION DURING AFTERNOON. WITH LOW LEVEL MOISTURE AND UPSLOPE IN PLACE...SHOULD SEE A CHANCE OF STORMS DURING THE AFTERNOON PARTICULARLY ALONG AND ADJACENT TO FOOTHILLS. FORECAST SOUNDINGS SHOW CAPE VALUES GENERALLY LESS THAN 1000 J/KG...SO SEVERE THREAT WILL AGAIN BE LOW. CONCERN WILL AGAIN BE HEAVY RAIN...AS PRECIPITABLE WATER VALUES EXPECTED TO BE AROUND NINE TENTHS OF AN INCH. HIGH TEMPERATURES THURSDAY CHANGE LITTLE FROM TODAYS READINGS. .LONG TERM...THE UNSETTLED WEATHER OF THE PAST FEW DAYS LOOKS LIKE IT WILL HOLD ON FOR A FEW MORE DAYS AS THE UPPER AIR PATTERN OVER THE WESTERN U.S. UNDERGOES ONLY GRADUAL CHANGES THROUGH EARLY NEXT WEEK. THE AMPIFIED RIDGE OVER THE WEST IS LEAVING COLORADO UNDER BRISK NORTHWESTERLY FLOW ALOFT...OPENING THE DOOR FOR CANADIAN SURGES OF COOLER AIR AT LOW LEVELS. THE RIDGE IS ANCHORED IN PLACE WHILE A DEEP UPPER TROUGH REMAINS IN PLACE OVER EASTERN CANADA AND THE NORTHEASTERN U.S. A CUTOFF LOW OFF THE NORTHERN CALIFORNIA COAST WILL ALSO HELP TO MAINTAIN THE AMPLIFICATION OF THE PACIFIC NORTHWEST RIDGE. THE ECMWF AND GFS SHOW THE RIDGE EVENTUALLY SPREADING EASTWARD BY LATE IN THE WEEKEND WHICH WOULD BRING COLORADO UNDER DRIER AND WARMER WESTERLY FLOW ALOFT. BUT I DOUBT THAT THE RIDGE WILL FLATTEN LIKE THE GFS ADVERTISES AS LONG AS THAT UPPER LOW IS HANGING OFF THE PACFIC COAST. IN THE MEANTIME...ANOTHER COLD FRONT SHOULD MOVE INTO THE AREA ON SATURDAY AFTER SOME MODERATION IN TEMPERATURES ON FRIDAY. MOS TEMPERATURE GUIDANCE FROM THE GFS CONTINUES TO WAY OVERPLAY ANY WARMING...SO HAVE LEANED TOWARD THE NAM GUIDANCE. AS LONG AS WE REMAIN UNDER THE NORTHWESTERLY FLOW... THE POSSIBILITY OF AFTERNOON AND EVENING SHOWERS GENERATED BY SHORT WAVES EMBEDDED IN THE FLOW PATTERN WILL PERSIST. FOR THE TIME BEING WILL CONTINUE WITH THE 10-30 PERCENT POPS ACROSS MOST OF THE FORECAST AREA EACH DAY. TEMPERATURES WILL ALSO BE 5-10 DEGREES COOLER THAN NORMAL. && .AVIATION...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO MOVE ACROSS AREA THROUGH ABOUT 03Z. EXPECT MVFR CEILINGS WITH THE SHOWERS AND STORMS MOVE ACROSS AREA. SOME LINGERING SHOWERS POSSIBLE OVERNIGHT...BUT MAIN CONCERN WILL BE POSSIBLE DEVELOPMENT OF LOW CLOUDS AND FOG DURING THE 06Z TO 15Z TIME FRAME....WITH PERIODS OF IFR CEILINGS AND VISIBILITY. VFR CEILINGS SHOULD PREVAIL BY 18Z THURSDAY...WITH ANOTHER ROUND OF SHOWERS AND STORMS DURING AFTERNOON. COULD SEE MVFR CEILINGS AS STORMS PASS OVERHEAD. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. D-L/KDRBY
Hazardous weather outlook, Jul 29, 10:50 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1050 AM MDT WED JUL 29 2009 COZ030>051-301200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1050 AM MDT WED JUL 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA THIS AFTERNOON...CONTINUING THROUGH TONIGHT. THE STORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN FOOTHILLS AND ALONG THE PALMER DIVIDE. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND SMALL HAIL ALONG WITH WIND GUSTS TO 45 MPH. A FEW OF THE STORMS ACROSS THE PLAINS COULD BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE GREATEST THREAT FOR SEVERE STORMS WILL BE ACROSS THE PALMER DIVIDE OF DOUGLAS AND WESTERN ELBERT COUNTIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COOL AND UNSETTLED WEATHER PATTERN WHICH HAS BEEN OVER NORTHEAST COLORADO THE PAST FEW DAYS IS EXPECTED TO GRADUALLY MODERATE THROUGH THE WEEKEND AND EARLY NEXT WEEK. EACH AFTERNOON AND EVENING WILL HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE MAIN THREAT FROM STORMS BEING BRIEF HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/TCD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 8:47 PM MDT | Special Weather Statement | BOU | Boulder | 43 min |
| Jul 29, 12:26 AM MDT | Special Weather Statement | BOU | Morgan | 64 min |
| Jul 29, 1:21 AM MDT | Areal Flood Advisory | BOU | Morgan | 84 min |
| Jul 29, 1:30 AM MDT | Special Weather Statement | BOU | Morgan | 60 min |
| Jul 29, 1:20 PM MDT | Areal Flood Advisory | BOU | Douglas | 41 min |
| Jul 29, 1:27 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 12 min |
| Jul 29, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 29 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.